Display Settings:

Format

Send to:

Choose Destination
Neurol Sci. 2011 Jun;32(3):507-9. doi: 10.1007/s10072-011-0546-z. Epub 2011 Apr 14.

Serotonin toxicity: a short review of the literature and two case reports involving citalopram.

Author information

  • 1Memory Clinic, Department of Neurological Science, University La Sapienza, Viale dell'Universit√† 30, 00185 Rome, Italy.

Abstract

The serotonin toxicity (ST) is a potentially life-threatening adverse drug reaction results from therapeutic drug use, intentional self-poisoning, or inadvertent interactions between drugs. ST can be caused by a single or a combination of drugs with serotonergic activity due to excessive serotonergic agonism on central nervous system and peripheral serotonergic receptors (monoamine oxidase inhibitors, tricyclic antidepressants, SSRIs, opiate analgesics, over-the-counter cough medicines, antibiotics, weight-reduction agents, antiemetics, antimigraine agents, drugs of abuse, H2-antagonist and herbal products). The serotonin toxicity is often described as a clinical triad of mental-status changes (agitation and excitement with confusion), autonomic hyperactivity (diaphoresis, fever, tachycardia, and tachypnea), neuromuscular abnormalities (tremor, clonus, myoclonus, and hyperreflexia) and, in the advanced stage, spasticity; not all of these findings are consistently present. In this article, we describe two cases of ST due to interaction between Citalopram and two CYP2D6 inhibitors: Cimetidine and Topiramate and their clinical resolution after treatment discontinuation.

PMID:
21491099
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk